Alert archive / Puerto Rico / Special Weather Statements in 2018
Special Weather Statement, NWS JSJ
NWS JSJ issued this special weather statement at Aug 6, 2018, 2:06 PM CDT. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 2:06 PM CDT (19:06 UTC)
- Expired
- Aug 6, 2018, 3:15 PM CDT
- In force
- 69 min
- Issued by
- NWS JSJ
The radar
The San Juan radar (TJUA), 80 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
273
WWCA82 TJSJ 061906
SPSSJU
Special Weather Statement
National Weather Service San Juan PR
306 PM AST MON AUG 6 2018
PRZ005-008-009-062015-
Northwest-North Central-Western Interior-
306 PM AST MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT LARES...CAMUY...SAN SEBASTIAN...
ARECIBO...HATILLO...UTUADO AND QUEBRADILLAS MUNICIPALITIES...
At 304 PM AST, a strong thunderstorm was located near Lares. The
storm was moving northwest around 15 mph. Additional thunderstorms
development is expected during the next hour or so.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Arecibo, Lares, Hatillo, Camuy, Quebradillas, Rafael Capo, Rafael
Gonzalez, Quebrada, Carrizales, Corcovado, Piedra Gorda and Cacao.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1833 6666 1832 6671 1834 6671 1836 6675
1833 6678 1834 6681 1834 6683 1825 6683
1826 6690 1836 6690 1839 6692 1847 6694
1849 6677
TIME...MOT...LOC 1904Z 240DEG 0KT 1834 6689
$$
RAM/ACP/ICPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 8:29 AM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, Aug 6, 8:29 AM CDT, 5 hours 37 minutes before
Area Forecast Discussion National Weather Service San Juan PR 929 AM AST Mon Aug 6 2018 .UPDATE...Although moisture is several tenths of an inch less in the 06/12Z sounding as compared with last night, values are still relatively high at 1.96 inches. Clouds have cleared over all but the eastern mountains of Puerto Rico and that will allow ample sunshine for heating. Flow is from the south at most levels except at the immediate surface. The lifted index has increased from minus 9 to minus 6 this morning. Hence, although considerable convection is expected over Puerto Rico--mainly western and interior Puerto Rico--it should not be as intense as the thunderstorms of Sunday that left hail of up to 1 inch in diameter over the Cordillera Central near Ponce. && .AVIATION...VFR will prevail across all terminals, except that TJMZ and TJBQ may experience brief MVFR conds between 18Z-21Z due to TSRA over NW PR. Mtn obscurations are expected aft 06/16Z. At the surface east winds 10-15KT with occasional gusts to 20- 25kt are expected, with sea breeze variations between 14Z-20Z. Max winds blo FL520, SE 18-22kt btwn FL060-150 and S 18 kt btwn FL240-310. Conds will be more favorable on Tuesday. && .MARINE...Seas expected to remain at or less than 6 feet until Sunday. Small craft advisories are not anticipated during the next 6-8 days. && .PREV DISCUSSION... /issued 412 AM AST Mon Aug 6 2018/ SYNOPSIS...Tropical wave passing through the local area is expected to continue moving west and should be out of the local area by tonight. The drier air expected to quickly follow the tropical wave will remain over the local area through Friday with the occasional patch of moisture. Another tropical wave is expected on Saturday into Sunday. Upper low currently northwest of the local area will continue moving west, having no impact on the local weather. Another upper low is forecast to move northwest of the local islands by Friday. Showers and thunderstorms expected today but limited shower activity is expected from Tuesday through Friday due to drier and more stable airmass moving in with the presence of Saharan Dust. SHORT TERM...Today through Wednesday... Upper level trough/TUTT to the northwest and high moisture content associated with a tropical wave resulted in active weather across the U.S. Virgin Islands and eastern Puerto Rico during the overnight hours. Rainfall amounts of 2-4 inches were estimated by the Doppler radar across portions of the eastern third of Puerto Rico since 06/00Z. This shower and thunderstorm activity across the local area will likely continue through 06/12Z, gradually diminishing through mid-morning. The moist and unstable atmosphere will be replaced by a dry and dusty air mass later this morning. High concentrations of Saharan Dust will spread over the U.S. Virgin Islands and Puerto Rico creating hazy skies. This drier and relatively stable air mass will likely limit the development of showers across the forecast area, except for a couple of showers and thunderstorms over northwest Puerto Rico this afternoon. Fair weather will prevail through at least midweek with a few afternoon showers due to local and diurnal effects mainly over Western Puerto Rico. LONG TERM...Thursday to Tuesday... By Thursday, Saharan dust is still expected to be present across the local islands with relatively dry air. A patch of moisture may filter in on Thursday, which could help in the development of showers and thunderstorms across western PR in the afternoon hours, but otherwise mainly fair weather is expected. The GFS model continues to suggest rather dry air over the local area on Thursday evening and through Friday. Even though there may be an upper trough near the islands for Friday, there is just too dry and stable of an airmass in the mid and lower levels to cause much activity on Friday. However, a tropical wave may be moving in on Saturday into Sunday, and it may combine with the upper trough, which could cause an increase in shower and thunderstorm activity. Having said that, this ideal combination may be happening on Saturday and not so much on Sunday as the upper trough moves too far west, in addition, the overall moisture decreases quite a bit by Sunday afternoon. Therefore mainly locally induced showers and thunderstorms are to be expected on Sunday and also through Tuesday. Keep in mind that this is really far into the forecast period and confidence is low, especially on the timing and impact of the tropical wave expected for the weekend. AVIATION...SHRA/TSRA still possible near TIST and TJSJ through 06/12Z. However, VFR will prevail across all terminals. TJMZ and TJBQ may experience brief MVFR conds between 18Z-21Z due to TSRA over NW PR. East winds at 10-15KT with occasional gusts up to 20- 25kt, with sea breeze variations between 14Z-20Z. MARINE...Seas generally 2 to 4 feet expected today with winds 10-15 knots across most of the local waters. The winds across the nearshore Atlantic waters may reach 20 knots. Fairly tranquil to slightly choppy seas are expected as the day progresses, seas increasing to 3 to 5 feet by Tuesday. && .PRELIMINARY POINT TEMPS/POPS... SJU 87 77 89 78 / 20 0 0 0 STT 89 79 88 79 / 20 10 10 10 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...WS LONG TERM....WS
Hazardous weather outlook, Aug 6, 4:17 AM CDT, 9 hours 49 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 430 AM AST lunes 6 de agosto de 2018 AMZ710>745-PRZ001>013-070830- San Juan y Vecindad-Noreste-Sureste- Este Interior- Norte Central- Interior Central-Ponce y Vecindad- Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra- Vieques-Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 430 AM AST lunes 6 de agosto de 2018 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe la posibilidad de tronadas con lluvia fuerte y vientos en rafaga breves a traves de sectores del noroeste de PR. .Inundaciones...Lluvia fuerte pudiera resultar en inundaciones urbanas y de riachuelos, especialmente del noroeste de Puerto Rico. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para las playas del norte de Puerto Rico. Playas en el sureste de Puerto Rico, Playa Larga, El Cocal y El Channel tambien tienen riesgo moderado de corrientes marinas. .Dias dos a siete...martes a domingo Riesgo moderado de corrientes marinas continuara durante los proximos dias a traves de las costas norte y sur de Puerto Rico. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-070830- San Tomas, San John e Islas Adyacentes- Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 430 AM AST lunes 6 de agosto de 2018 Esta perspectiva sobre las condiciones del tiempo peligrosas es para las Islas Virgenes Americanas y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas en Cramer Park. .Dias dos a siete...martes a domingo Riesgo moderado de corrientes marinas continuara en Cramer Park durante los proximos dias. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Aug 6, 2:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
306 PM AST MON AUG 6 2018
PRZ005-008-009-062015-
Northwest-North Central-Western Interior-
306 PM AST MON AUG 6 2018
...A STRONG THUNDERSTORM WILL AFFECT LARES...CAMUY...SAN SEBASTIAN...
ARECIBO...HATILLO...UTUADO AND QUEBRADILLAS MUNICIPALITIES...
At 304 PM AST, a strong thunderstorm was located near Lares. The
storm was moving northwest around 15 mph. Additional thunderstorms
development is expected during the next hour or so.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Arecibo, Lares, Hatillo, Camuy, Quebradillas, Rafael Capo, Rafael
Gonzalez, Quebrada, Carrizales, Corcovado, Piedra Gorda and Cacao.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1833 6666 1832 6671 1834 6671 1836 6675
1833 6678 1834 6681 1834 6683 1825 6683
1826 6690 1836 6690 1839 6692 1847 6694
1849 6677
TIME...MOT...LOC 1904Z 240DEG 0KT 1834 6689
RAM/ACP/ICPThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:20 PM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Aug 5, 8:46 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Aug 6, 2:06 AM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Aug 6, 12:57 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Aug 6, 2:08 PM CDT | Areal Flood Advisory | JSJ | 112 min | |
| Aug 6, 3:31 PM CDT | Areal Flood Advisory | JSJ | 91 min |
Nearby
Special Weather Statements in Puerto Rico, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.